Ohio, 2014

Winter Weather in Ohio, January 17, 2014

January 17, 2014 · NWS ILN · 20 events in 20 counties and zones

Snow showers overspread the Ohio Valley on Friday morning, January 17th as a result from an arctic cold front crossing the region. A weak surface low developed along the front and enhanced snow showers in spots.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Snow showers overspread the Ohio Valley on Friday morning, January 17th as a result from an arctic cold front crossing the region. A weak surface low developed along the front and enhanced snow showers in spots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 17, 12:38 AM EST, 3 hours 22 minutes earlier.

Area forecast discussion, Jan 17, 12:38 AM EST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1238 AM EST FRI JAN 17 2014

.SYNOPSIS...
PERIODS OF LIGHT SNOW WILL OCCUR AHEAD OF AND ALONG A COLD FRONT
THAT WILL MOVE THROUGH THE AREA FRIDAY MORNING. LOW PRESSURE WILL
TRACK ACROSS THE REGION SATURDAY AFTERNOON INTO SATURDAY NIGHT
RESULTING IN ANOTHER ROUND OF SNOW. AN ARCTIC COLD FRONT WILL
FOLLOW ON MONDAY BRINGING A RETURN OF VERY COLD AIR FOR THE
MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
A BAND OF LIGHT SNOW WILL EXIT THE SCIOTO VALLEY BY MIDNIGHT.
PATCHES OF LIGHT SNOW SHOWERS WILL CONTINUE TO PUSH NORTHEAST
ACROSS THE AREA OVERNIGHT WITH LITTLE ADDITIONAL SNOW ACCUMULATION
EXPECTED. TEMPERATURES WILL HOLD FAIRLY STEADY THROUGH THE EARLY
MORNING AS SOUTHWESTERLY FLOW CONTINUES ACROSS THE AREA. AS A
SHORTWAVE DIGS SOUTHEAST FROM THE MID WEST DURING THE MORNING AND
A SURFACE TROUGH AXIS MOVES INTO THE NORTHWESTERN
ZONES...TEMPERATURES WILL BEGIN TO COOL INTO THE LOW 20S AND
POSSIBLY THE UPPER TEENS ACROSS THE NORTHWESTERN ZONES BEFORE
SUNRISE. AHEAD OF THE SHORTWAVE...SNOW WILL DEVELOP BEFORE
DAYBREAK AND SHOULD BEGIN TO REACH THE SOUTHWESTERN ZONES BY 6 AM.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY NIGHT/...
MODELS HAVE ALL TRENDED TOWARDS A MORE AMPLIFIED SHORT WAVE
ROTATING ACROSS THE REGION FRIDAY MORNING. THIS WILL BRING AN
ADDITIONAL AREA OF LIGHT SNOW. STILL APPEARS THAT THIS WILL BE AN
INCH OR LESS...BUT THIS MAY STILL CAUSE ISSUES FOR THE MORNING
COMMUTE. COLD FRONT WILL ACCOMPANY THIS WAVE AND SO HIGHS ARE
FORECAST FOR THE MORNING WITH READINGS DROPPING DURING THE LATTER
PART OF THE DAY.

A SECONDARY SHORT WAVE DROPPING ACROSS THE AREA LATE FRIDAY NIGHT
COULD BRING A BIT OF LIGHT SNOW NORTH OF I-70. BUT FOR THE MOST
PART EXPECT QUIESCENT CONDITIONS MUCH OF FRIDAY NIGHT INTO
SATURDAY MORNING. TEMPERATURES WILL BE COLD WITH LOWS MAINLY FROM
10 TO 15.

A CLIPPER WILL MOVE ACROSS THE REGION SATURDAY AFTERNOON INTO
SATURDAY NIGHT. WHILE THERE ARE STILL SOME SLIGHT VARIATIONS IN
TRACK...DO EXPECT ACCUMULATING SNOW FOR THE ENTIRE FORECAST AREA.
IT IS MORE A MATTER OF WHERE THE GREATER ACCUMULATIONS WILL BE
WITH LATEST INDICATIONS BEING THAT WILL OCCUR ACROSS NORTHERN
COUNTIES. BUT THAT CAN BE REFINED AS THE EVENT GETS CLOSER. STAYED
PRETTY CLOSE TO A MOS BLEND FOR TEMPERATURES SATURDAY AND SATURDAY
NIGHT.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
SNOW WILL MOVE OUT BY THE BEGINNING OF THE LONG TERM PERIOD HOWEVER
WINDS WILL PICK UP FOR THE DAYTIME HOURS ON SUNDAY.  GUSTY WINDS
AROUND 25 TO 35 MPH WILL BE POSSIBLE.  SUNDAY WILL BE THE WARMEST
DAY OF THE LONG TERM ACROSS MOST LOCATIONS.

A COLD FRONT WILL DROP DOWN INTO THE FA ON MONDAY.  MOISTURE IS
LIMITED WITH THIS FEATURE AND THEREFORE LIMITED SNOWFALL CHANCES AT
THIS TIME TO A SLIGHT CHANCE.  MUCH COLDER AIR WILL BE USHERED INTO
THE AREA HOWEVER FOR THE REMAINDER OF THE LONG TERM TIME FRAME.

THE LOWEST TEMPERATURES ARE EXPECTED TO OCCUR WEDNESDAY MORNING AND
THURSDAY MORNING.  WIND CHILL VALUES WEDNESDAY MORNING WILL BE NEAR
WIND CHILL ADVISORY CRITERIA.

SOME LAKE EFFECT SNOW SHOWERS WILL BE POSSIBLE ACROSS PORTIONS OF
THE FA MONDAY NIGHT INTO TUESDAY EVENING.  AFTER THIS TIME WENT WITH
DRY CONDITIONS ACROSS THE FA.  THE GFS IS HINTING AT A DISTURBANCE
MOVING THROUGH THE FA WEDNESDAY NIGHT INTO THURSDAY MORNING HOWEVER
THERE HAS BEEN QUITE A BIT OF RUN TO RUN DIFFERENCES DURING THIS
TIME AND THE ECMWF HAS DRY CONDITIONS DURING THAT TIME.  DUE TO THIS
HAVE LEFT WEDNESDAY NIGHT INTO THURSDAY DRY AT THIS POINT AND WILL
CONTINUE TO EVALUATE WITH ADDITIONAL MODEL RUNS.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
VFR CONDITIONS ARE SPREADING INTO THE TAF SITES...WITH SOME MVFR
CEILINGS EXPECTED FOR THE NEXT FEW HOURS. HOWEVER...RESTRICTIONS
TO AVIATION CONDITIONS WILL ARRIVE AGAIN ON FRIDAY MORNING. SNOW
WILL MOVE INTO THE AREA FROM WEST TO EAST...PROVIDING PREVAILING
MVFR CONDITIONS...WITH SOME HEAVIER SNOW SHOWERS DROPPING
VISIBILITIES TO IFR.

AS THIS SNOW MOVES THROUGH THE AREA...WINDS WILL SHIFT TO THE
WEST...AND PICK UP IN INTENSITY (WITH GUSTS OF AROUND 20 KNOTS).
CONDITIONS APPEAR FAVORABLE FOR CONTINUING SNOW SHOWERS GOING INTO
THE AFTERNOON...WITH MVFR CEILINGS AND VISIBILITIES.

BY EVENING...THE CEILINGS ARE EXPECTED TO SCATTER OUT...AS WINDS
GRADUALLY DIMINISH IN INTENSITY.

OUTLOOK...MVFR CONDITIONS WILL REMAIN OCCASIONALLY POSSIBLE
THROUGH SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...
NEAR TERM...LATTO
SHORT TERM...
LONG TERM...NOVAK
AVIATION...HATZOS
Hazardous weather outlook, Jan 16, 5:18 PM EST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
518 PM EST THU JAN 16 2014

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-171615-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
518 PM EST THU JAN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

PERIODS OF LIGHT SNOW WILL OCCUR THROUGH THE NIGHT WITH
ACCUMULATIONS UP TO AN INCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

MORE LIGHT SNOW WILL ACCOMPANY A COLD FRONT FRIDAY MORNING.
ANOTHER INCH IS POSSIBLE DURING THE FRIDAY MORNING COMMUTE. AN
ALBERTA CLIPPER WILL TRACK ACROSS THE REGION SATURDAY AFTERNOON
AND NIGHT WHICH WILL BRING MORE ACCUMULATING SNOW. ARCTIC AIR WILL
RETURN FOR THE MIDDLE OF NEXT WEEK WHICH MAY RESULT IN BITTERLY
COLD WIND CHILLS TUESDAY NIGHT AND WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO THE
NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Jan 17, 3:38 AM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
338 AM EST FRI JAN 17 2014

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-171500-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
INCLUDING THE CITIES OF...RICHMOND...CONNERSVILLE...LIBERTY...
BROOKVILLE...VERSAILLES...LAWRENCEBURG...RISING SUN...VEVAY...
CARROLLTON...WARSAW...BURLINGTON...INDEPENDENCE...ALEXANDRIA...
OWENTON...WILLIAMSTOWN...FALMOUTH...BROOKSVILLE...MOUNT OLIVET...
MAYSVILLE...VANCEBURG...KENTON...CELINA...WAPAKONETA...
GREENVILLE...SIDNEY...BELLEFONTAINE...MARYSVILLE...DELAWARE...
PIQUA...URBANA...SPRINGFIELD...LONDON...COLUMBUS...NEWARK...
EATON...DAYTON...XENIA...WASHINGTON COURT HOUSE...CIRCLEVILLE...
LANCASTER...HAMILTON...LEBANON...WILMINGTON...CHILLICOTHE...
LOGAN...CINCINNATI...MILFORD...GEORGETOWN...HILLSBORO...
WEST UNION...PIKETON...PORTSMOUTH
338 AM EST FRI JAN 17 2014

...SNOW SHOWERS EXPECTED ACROSS THE REGION TODAY...

AN ARCTIC COLD FRONT WILL PUSH EAST ACROSS THE REGION TODAY.
THIS FRONT WILL BE ACCOMPANIED BY SNOW SHOWERS. SOME OF THE SNOW
SHOWERS WILL BE BRIEFLY MODERATE TO LOCALLY HEAVY. THIS WILL
RESULT IN UP TO AN INCH OF QUICK SNOW ACCUMULATION IN A SHORT
PERIOD OF TIME. THE COMBINATION OF RAPIDLY REDUCED VISIBILITIES IN
SNOW ALONG WITH THE QUICK SNOW ACCUMULATION WILL POSE A TRAVEL
HAZARD.

SNOW SHOWERS WILL FIRST AFFECT EAST CENTRAL INDIANA...WESTERN
OHIO AND PARTS OF NORTH CENTRAL KENTUCKY DURING THIS MORNING
COMMUTE. THIS INCLUDES THE DAYTON AND CINCINNATI METRO AREAS. THE
SNOW SHOWERS WILL THEN AFFECT CENTRAL OHIO...SOUTH CENTRAL OHIO
AND NORTHEAST KENTUCKY LATER THIS MORNING INTO THE AFTERNOON.

SNOW SHOWERS WILL PERSIST IN THE WAKE OF THE FRONT DURING THE
AFTERNOON...BUT THESE ARE EXPECTED TO BE LIGHTER IN NATURE WITH
LITTLE ADDITIONAL SNOW ACCUMULATION.

MOTORISTS ARE ENCOURAGED TO PLAN ACCORDINGLY FOR THE SNOW TODAY.
REMEMBER TO REDUCE YOUR SPEED...ALLOW EXTRA DISTANCE BETWEEN YOU
AND THE CAR IN FRONT OF YOU...AND ALLOW EXTRA TIME TO REACH YOUR
DESTINATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter weather. Local standard time, as filed.

Winter Weather, Adams

When
January 17, 4:00 AM EST to 4:00 PM EST
Where
Adams forecast zone
Reported by
Department of Highways
Coordinates
38.846, -83.472 (the zone’s center; the record gives no point)

Two inches of snow fell in West Union.

Winter Weather, Auglaize

When
January 17, 4:00 AM EST to 4:00 PM EST
Where
Auglaize forecast zone
Reported by
Department of Highways
Coordinates
40.561, -84.222 (the zone’s center; the record gives no point)

An inch and a half of snow fell in Wapakoneta.

Winter Weather, Brown

When
January 17, 4:00 AM EST to 4:00 PM EST
Where
Brown forecast zone
Reported by
Department of Highways
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

Two and a half inches of snow fell in Georgetown.

Winter Weather, Butler

When
January 17, 4:00 AM EST to 4:00 PM EST
Where
Butler forecast zone
Reported by
Department of Highways
Coordinates
39.439, -84.576 (the zone’s center; the record gives no point)

Two and a half inches of snow fell northeast of Hamilton and near Maustown. In Wetherington and Monroe, 1.8 inches was measured.

Winter Weather, Champaign

When
January 17, 4:00 AM EST to 4:00 PM EST
Where
Champaign forecast zone
Reported by
Trained Spotter
Coordinates
40.138, -83.769 (the zone’s center; the record gives no point)

Three inches of snow fell in Terra Haute, while the county garage measured 2.3 inches near Urbana.

Winter Weather, Clark

When
January 17, 4:00 AM EST to 4:00 PM EST
Where
Clark forecast zone
Reported by
Department of Highways
Coordinates
39.917, -83.784 (the zone’s center; the record gives no point)

The county garage measured 2.3 inches of snow near Springfield.

Winter Weather, Fairfield

When
January 17, 4:00 AM EST to 4:00 PM EST
Where
Fairfield forecast zone
Reported by
Trained Spotter
Coordinates
39.752, -82.631 (the zone’s center; the record gives no point)

In Baltimore, 2.1 inches of snow was measured.

Winter Weather, Franklin

When
January 17, 4:00 AM EST to 4:00 PM EST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

The Port Columbus International Airport recorded 0.8 inches of snow.

Winter Weather, Greene

When
January 17, 4:00 AM EST to 4:00 PM EST
Where
Greene forecast zone
Reported by
Trained Spotter
Coordinates
39.692, -83.890 (the zone’s center; the record gives no point)

Spotters near Xenia and in Beavercreek measured 3 inches of snow, while the county garage near Xenia measured 2.2 inches of snow.

Winter Weather, Hamilton

When
January 17, 4:00 AM EST to 4:00 PM EST
Where
Hamilton forecast zone
Reported by
Department of Highways
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

The county garage near Wyoming measured 2.5 inches of snow while a spotter in Sharonville measured 2 inches.

Winter Weather, Hardin

When
January 17, 4:00 AM EST to 4:00 PM EST
Where
Hardin forecast zone
Reported by
Trained Spotter
Coordinates
40.662, -83.659 (the zone’s center; the record gives no point)

A spotter measured 3 inches of snow 2 miles northeast of Hepburn.

Winter Weather, Highland

When
January 17, 4:00 AM EST to 4:00 PM EST
Where
Highland forecast zone
Reported by
Trained Spotter
Coordinates
39.185, -83.601 (the zone’s center; the record gives no point)

A spotter measured 2.5 inches of snow in Hillsboro while the county garage measured 2 inches.

Winter Weather, Logan

When
January 17, 4:00 AM EST to 4:00 PM EST
Where
Logan forecast zone
Reported by
Trained Spotter
Coordinates
40.388, -83.766 (the zone’s center; the record gives no point)

A spotter measured 1.5 inches of snow in Bellefontaine.

Winter Weather, Miami

When
January 17, 4:00 AM EST to 4:00 PM EST
Where
Miami forecast zone
Reported by
Trained Spotter
Coordinates
40.053, -84.229 (the zone’s center; the record gives no point)

A spotter measured 2.9 inches of snow in Tipp City.

Winter Weather, Montgomery

When
January 17, 4:00 AM EST to 4:00 PM EST
Where
Montgomery forecast zone
Reported by
Public
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

A member of the public reported 2.9 inches of snow near Shiloh. The Dayton airport measured 2.3 inches.

Winter Weather, Pickaway

When
January 17, 4:00 AM EST to 4:00 PM EST
Where
Pickaway forecast zone
Reported by
Department of Highways
Coordinates
39.642, -83.024 (the zone’s center; the record gives no point)

The county garage in Circleville measured 0.8 inches of snow.

Winter Weather, Preble

When
January 17, 4:00 AM EST to 4:00 PM EST
Where
Preble forecast zone
Reported by
Department of Highways
Coordinates
39.742, -84.648 (the zone’s center; the record gives no point)

The county garage near Eaton measured 3 inches of snow.

Winter Weather, Ross

When
January 17, 4:00 AM EST to 4:00 PM EST
Where
Ross forecast zone
Reported by
Trained Spotter
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

A spotter in Chillicothe measured 3 inches of snow while the county garage near Eaton northwest of town measured 2 inches.

Winter Weather, Shelby

When
January 17, 4:00 AM EST to 4:00 PM EST
Where
Shelby forecast zone
Reported by
CoCoRaHS
Coordinates
40.332, -84.205 (the zone’s center; the record gives no point)

The observer in Fort Loramie measured 2 inches of snow while the county garage east of Sidney measured an inch.

Winter Weather, Warren

When
January 17, 4:00 AM EST to 4:00 PM EST
Where
Warren forecast zone
Reported by
NWS Employee
Coordinates
39.428, -84.167 (the zone’s center; the record gives no point)

Near Clarksville, 3.1 inches of snow was measured. Two and a half inches was measured north of Lebanon and in Springboro, while 1.5 inches fell 3 miles south of Genntown.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495023, 495024, 495025, 495026, 495027, 495028, 495029, 495030, 495031, 495032, 495033, 495034, 495035, 495036, 495037, 495038, 495039, 495040, 495041, 495042.